New Hampshire, 2004

Damaging Winds in New Hampshire, April 19, 2004

April 19, 2004 · NWS GYX · 3 events in 1 county or zone

A line of severe thunderstorms moved into Western New Hampshire around 1030 pm EDT on the night of Monday, April 19. Damage was caused by straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A line of severe thunderstorms moved into Western New Hampshire around 1030 pm EDT on the night of Monday, April 19. Damage was caused by straight line winds. National Weather Service spotters called in several reports of trees down across Grafton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 19, 8:30 PM EST, 55 minutes earlier.

Area forecast discussion, Apr 19, 8:30 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
930 PM EDT MON APR 19 2004

.DISCUSSION...
A THIN LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED IMMEDIATELY
AHEAD OF THE COLD FRONT. AT 900 PM THE COLD FRONT WAS JUST ABOUT
PARELLELL TO THE ST LAWRENCE IN CANADA...EXTENDING TO WESTERN NEW
YORK. GUSTY WINDS AHEAD OF THIS LINE...WITH SEVERAL STATIONS
REPORTING WIND GUSTS TO 40 MPH. HAVE ISSUED AN SPS TO HIGHLIGHT
THIS. THUNDERSTORMS GENERALLY WEAK...HOWEVER WITH UPSTREAM VAD WIND
PROFILES CONFIRMING MODEL FORECAST OF 55 KT WINDS BELOW 3000 FT...IT
WILL NOT TAKE MUCH TO GET THIS TO THE GROUND. THIS BEING SAID...WITH
THE LOSS OF DAYTIME HEATING...AND THEIR MOVEMENT INTO A COOLER DRIER
SURFACE ENVIRONMENT...EXPECT THE WEAKENING TREND TO CONTINUE. WILL
CONTINUE TO MONITOR RADAR...BUT FEEL CHANCES FOR SEVERE WEATHER ARE
STILL LIMITED.
&&

.MARINE...EXPECT WINDS TO REMAIN IN GALE CRITERIA UNTIL AFTER THE
FRONTAL PASSAGE LATE TONIGHT. WILL KEEP UP GALES...DROPPING WINDS
JUST BELOW GALE TOWARD DAYBREAK.
&&

.PREVIOUS DISCUSSION...
SHORT TERM...A COLD FRONT WILL CROSS THE AREA TONIGHT.  HIGH
PRESSURE WILL FOLLOW TUESDAY AND TUESDAY NIGHT.  BAND OF SHOWERS
AND THUNDERSTORMS ALONG THE UPPER ST. LAWRENCE RIVER INTO NEW
YORK STATE WILL MOVE EAST AND WEAKEN OVERNIGHT.  BY THE TIME THIS
REACHES THE COAST ANY REMAINING SHOWERS/SPRINKLES SHOULD BE FEW
AND FAR BETWEEN.  TOMORROW LOOKS TO BE MOSTY SUNNY AND SOMEWHAT
COOLER OVER MUCH OF THE AREA.  HOWEVER COASTAL SECTIONS OF MAINE
EAST OF PORTLAND WILL BE WARMER THAN TODAY.

LONG TERM...XPCT A CLEAR AND COOL NGT TUE NGT AS POLAR HIGH PRES
BUILDS OVER THE FA.  CLDS SLOLY ADVANCE FM THE W ON WED.  HV
INCLUCED SLGT CHC OF -SHRA LT IN THE DAY...WHICH IS MOR IN LN W/
ADJACENT OFFICES.  -SHRA PROGRESSES E ACRS OUR FA WED NGT.

THU...MORE -SHRA AS NXT COLD FNT CROSSES FA.  BY LT THU EVE...MR
MDLS NOW APPEAR TO PUSH MOISTR S OF OUR FA...LEAVING US DRY FOR THE
WKND (W/ SCT-BKN CLD CVR FRI NGT).

OTHERWISE QUIET.  IT WILL BE INTERESTING TO SEE IF RVRS WL RESPOND
TO SNOWMELT IN THE MTNS OVER THE NEXT FEW DAYS.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...GLW.
NH...GLW.

JFR/CANNON/APFFEL/HAYES
Hazardous weather outlook, Apr 19, 4:27 AM EST, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
527 AM EDT MON APR 19 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-191126-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
527 AM EDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE THAT STRONG THUNDERSTORMS WILL DEVELOP IN
NORTHERN NEW HAMPSHIRE AND WESTERN MAINE LATE AFTERNOON.
THUNDERSTORMS MAY CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APFFEL

In the hours before

Special weather statement, Apr 19, 5:10 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
610 PM EDT MON APR 19 2004

MEZ007>009-012>014-NHZ001>004-200059-
CENTRAL SOMERSET ME-NORTHERN CARROLL NH-NORTHERN COOS NH-
NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-NORTHERN OXFORD ME-
SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-
610 PM EDT MON APR 19 2004

...GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED THROUGH THIS EVENING...

LOOK FOR WEST TO SOUTHWEST WINDS TO AVERAGE BETWEEN 15 AND 30 MPH
THROUGH THE EVENING HOURS.   GUSTS TO 40 MPH ARE POSSIBLE...
ESPECIALLY ACROSS THE HIGHER TERRAIN.

WINDS GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY.

NHZ005>010-013-014-200059-
BELKNAP NH-COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-
SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH-STRAFFORD NH-SULLIVAN NH-
610 PM EDT MON APR 19 2004

...GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED THROUGH THIS EVENING...

LOOK FOR WEST TO SOUTHWEST WINDS TO AVERAGE BETWEEN 15 AND 30 MPH
THIS EVENING.  GUSTS TO 40 MPH ARE POSSIBLE...ESPECIALLY IN THE
HIGHER TERRAIN AND NEAR THE IMMEDIATE COAST...AS WELL AS WITH
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY.

MEZ018>022-200059-
ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-
610 PM EDT MON APR 19 2004

...GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED THIS EVENING...

LOOK FOR WEST TO SOUTHWEST WINDS TO AVERAGE BETWEEN 15 AND 30 MPH
THROUGH THE EVENING HOURS.  GUSTS TO 40 MPH ARE POSSIBLE...ESPECIALLY
BEFORE SUNSET...AS WELL AS WITH SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY.

MEZ023>028-200059-
COASTAL CUMBERLAND ME-COASTAL WALDO ME-COASTAL YORK ME-KNOX ME-
LINCOLN ME-SAGADAHOC ME-
610 PM EDT MON APR 19 2004

...GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED THROUGH THIS
EVENING...

LOOK FOR WINDS TO GUST TO 40 MPH AT TIMES THROUGH THE EVENING
HOURS...WITH THE HIGHEST GUSTS ALONG THE IMMEDIATE COAST.  FROM
KITTERY TO SCARBOROUGH...EXPECT SOUTHWEST WINDS TO KEEP TEMPERATURES
IN THE 70S AND 80S THROUGH SUNSET.  FROM SCARBOROUGH TO ROCKLAND...
WINDS WILL GENERALLY BE FROM SOUTH...AND KEEP TEMPERATURES IN THE 50S
AND 60S.

HAYES
Special weather statement, Apr 19, 6:35 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
735 PM EDT MON APR 19 2004

MEZ007-008-NHZ001-002-200130-
NORTHERN COOS NH-NORTHERN FRANKLIN ME-NORTHERN OXFORD ME-
SOUTHERN COOS NH-
735 PM EDT MON APR 19 2004

...GUSTY WINDS WITH SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT
NORTHERN NEW HAMPSHIRE AND THE MOUNTAINS OF WESTERN MAINE...

LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS TO AFFECT COOS COUNTY
NEW HAMPSHIRE AND NORTHERN OXFORD AND FRANKLIN COUNTIES IN NEW
HAMPSHIRE BETWEEN 815 PM AND 915 PM.  AHEAD OF THE SHOWERS AND
THUNDERSTORMS...SOUTHWEST WINDS WILL GUST TO 30 MPH AT TIMES.

AS THE SHOWERS AND THUNDERSTORMS APPROACH...SOUTHWEST WINDS WILL
INCREASE TO 20 TO 30 MPH...AND POSSIBLY GUST TO 50 MPH.  THE
STRONGEST WINDS SHOULD LAST LESS THAN 30 MINUTES...BUT DURING THAT
TIME...TREES LIMBS MAY BE DOWNED.  THIS COULD IN TURN RESULT IN
ISOLATED POWER OUTAGES.

IF YOU ARE IN THE MOUNTAINS OF NEW HAMPSHIRE AND WESTERN MAINE...BE
ON THE ALERT FOR THREATENING WEATHER...AND TAKE COVER AS THE SHOWERS
AND THUNDERSTORMS APPROACH.

HAYES
Special weather statement, Apr 19, 7:22 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
822 PM EDT MON APR 19 2004

NHZ005>010-013-200221-
BELKNAP NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-SOUTHERN CARROLL NH-
SOUTHERN GRAFTON NH-STRAFFORD NH-SULLIVAN NH-
822 PM EDT MON APR 19 2004

...GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE THROUGH THE EVENING
HOURS ACROSS SOUTHERN NEW HAMPSHIRE...

LOOK FOR WEST TO SOUTHWEST TO GUST TO 40 MPH AT TIMES DURING THE
EVENING HOURS ACROSS SOUTHERN NEW HAMPSHIRE.  THE HIGHEST GUSTS WILL
OCCUR IN THE HIGHER TERRAIN.

SHOWERS AND THUNDERSTORMS APPROACHING FROM THE WEST WILL CROSS
SOUTHERN NEW HAMPSHIRE AFTER 930 PM.  WHILE THE SHOWERS AND
THUNDERSTORMS WILL BE WEAKENING AS THEY APPROACH...A FEW WIND GUSTS
TO 45 MPH ARE POSSIBLE...ESPECIALLY WHEN ACCOMPANIED BY HEAVY RAIN.

HAYES
Special weather statement, Apr 19, 8:25 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
925 PM EDT MON APR 19 2004

MEZ007-NHZ001-002-200324-
NORTHERN COOS NH-NORTHERN OXFORD ME-SOUTHERN COOS NH-
925 PM EDT MON APR 19 2004

...GUSTY WINDS WILL CONTINUE ACROSS NORTHERN NEW HAMPSHIRE AND NEARBY
WESTERN MAINE...

LOOK FOR SHOWERS...AND POSSIBLY A THUNDERSTORM...TO CROSS COOS COUNTY
NEW HAMPSHIRE AND OXFORD COUNTY MAINE THROUGH 1030 PM.  AS THE
SHOWERS AND THUNDERSTORMS APPROACH...EXPECT WINDS TO SHIFT FROM
SOUTHWEST TO WEST AND GUST TO 45 MPH AT TIMES...ESPECIALLY IN THE
VICINITY OF RAIN SHOWERS.

AFTER THE SHOWERS PASS...WINSD WILL SHOFT TO THE WEST AND
NORTHWEST...AND DIMINISH TO 15 TO 25 MPH.

HAYES
Special weather statement, Apr 19, 8:40 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
940 PM EDT MON APR 19 2004

MEZ008-009-013-014-200340-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-
SOUTHERN SOMERSET ME-
940 PM EDT MON APR 19 2004

...GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED WITH SHOWERS AND
THUNDERSTORMS BEFORE MIDNIGHT...

LOOK FOR SHOWERS...AND POSSIBLY A THUNDERSTORM...TO CROSS FRANKLIN
AND CENTRAL AND SOUTHERN SOMERSET COUNTIES BETWEEB 950 PM AND 1050
PM.  AS THE SHOWERS AND POSSIBLE THUNDERSTORMS APPROACH...EXPECT WEST
TO SOUTHWEST WINDS TO GUST TO 45 MPH IN SPOTS...ESPECIALLY IN THE
HIGHER TERRAIN.

IN ADDITION...BRIEFLY HEAVY RAIN CAN BE EXPECTED.  IF YOU LIVE IN
EUSTIS...DAVIS...KINGFIELD OR JACKMAN...BE IN THE ALERT FOR THE GUSTY
WINDS AND POSSIBLE THUNDERSTORMS.

HAYES
Special weather statement, Apr 19, 9:07 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1007 PM EDT MON APR 19 2004

NHZ003>009-200407-
BELKNAP NH-MERRIMACK NH-NORTHERN CARROLL NH-NORTHERN GRAFTON NH-
SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
1007 PM EDT MON APR 19 2004

...WIND GUSTS OVER 40 MPH CAN BE EXPECTED WITH SHOWERS AND
THUNDERSTORMS BEFORE MIDNIGHT...

LOOK FOR A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS TO MOVE ACROSS
CENTRAL AND SOUTHERN NEW HAMPSHIRE BETWEEN 1015 PM AND MIDNIGHT.  AS
THE SHOWERS AND THUNDERSTORMS APPROACH...EXPECT WEST WINDS TO GUST
BETWEEN 40 AND 50 MPH.  THESE GUSTS SHOULD LAST LESS THAN 10 MINUTES
AS THE SHOWERS APPROACH.  THE GUSTY WINDS MAY DOWN TREE LIMBS...WHICH
MAY IN TURN RESULT IN ISOLATED POWER OUTAGES.

IN ADDITION TO THE GUSTY WINDS...BRIEFLY HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED.

IF YOU LIVE IN CENTRAL AND SOUTHERN NEW HAMPSHIRE...BE ON THE ALERT
FOR THE APPROACHING SHOWERS AND THUNDERSTORMS...AND THE GUSTY WEST
WINDS.

HAYES

The radar

The Burlington radar (KCXX), 101 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grafton

When
April 19, 9:25 PM EST
Where
Grafton County, North Haverhill
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.100, -72.033

Thunderstorm Wind, Grafton

When
April 19, 9:40 PM EST
Where
Grafton County, Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.650, -72.250

Thunderstorm Wind, Grafton

When
April 19, 10:10 PM EST
Where
Grafton County, Bridgewater
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.633, -71.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5394657, 5394658, 5394759.